Winter Storm, Alexander
- When
- December 4, 7:00 AM CST to December 5, 5:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
A major winter storm brought significant snow and ice accumulations to all of southern Illinois. The precipitation was mostly snow, except in counties bordering the Ohio River, where the snow changed to an extended period of freezing rain.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A major winter storm brought significant snow and ice accumulations to all of southern Illinois. The precipitation was mostly snow, except in counties bordering the Ohio River, where the snow changed to an extended period of freezing rain. Ice accumulations were around one quarter inch from Cairo to Metropolis and Golconda. Snow accumulations across southern Illinois were generally six to eight inches. Freezing rain kept amounts down to near 4 inches in counties bordering the Ohio River. From Pinckneyville and Mount Vernon to the Wabash Valley, the snow fell in two distinct bursts, with two to three inches during the midday hours, followed by another two or three inches during the late night hours. The spotty 8-inch snowfall amounts were reported in a band between Illinois Route 13 and the Shawnee National Forest. Travel was heavily impacted by the winter storm. Numerous vehicle accidents occurred. Schools were closed for the remainder of the week in some counties. The winter storm began during the early morning hours and ended late the following night.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 4, 1:54 AM CST, 5 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 154 AM CST WED DEC 4 2002 BIGGEST CHALLENGE WITH THIS PACKAGE WILL BE DEALING WITH WINTER STORM THAT BEGAN MOVING INTO OUR AREA JUST BEFORE MIDNIGHT. MIXED PRECIP OVER THE SOUTHWEST HALF OF THE CWA WILL CONTINUE TO OVERSPREAD THE REST OF THE AREA. MOST REPORTS HAVE BEEN EITHER FREEZING RAIN OR SLEET WITH VERY LITTLE SNOW REPORTED SO FAR. THIS LINES UP VERY WELL WITH LATEST FORECAST SOUNDINGS. USING THE TOP DOWN METHOD OF SNOW FORECASTING...EVEN THOUGH TEMPERATURES AT THE TOP OF THE MOISTURE BEARING LAYER (CLOUD TOPS) APPROACH -10 C AND IN SOME CASES ARE SLIGHTLY COLDER...THE LOWER SECTIONS OF THE SOUNDING (CLOUD BASES) SHOW READINGS SLIGHTLY WARMER THAN -4 C OVER THE SOUTHERN HALF OF THE CWA. THE ETA AND MESOETA...OF COURSE...WERE SHOWING A FREEZING RAIN ONLY SOUNDING ACROSS THE SAME AREA...BUT THIS IS PROBABLY SOMEWHAT OVERDONE. BOTTOM LINE...WILL KEEP A PRECIP MIX GOING...BUT WILL FOCUS MORE ON THE FREEZING RAIN AND SLEET. FOR THE SAME REASONS AS ABOVE (TOP DOWN CRITERIA)...WILL ADD SLEET TO THE FORECAST TODAY ACROSS THE NORTHERN HALF OF THE CWA. SFC TEMPERATURES TODAY ALONG THE KY/TN BORDER MAY BRIEFLY WARM UP TO 33 OR 34 DEGREES...BUT WILL NOT MENTION RAIN. SOUNDINGS ALSO INDICATE THAT SLEET MIGHT STILL BE MIXED WITH SNOW INTO THE EVENING HOURS OVER THE SOUTHERN HALF OF THE AREA...SO WILL ADD THERE. IT APPEARS THAT ANY ACCUMULATING SNOW WILL FALL BY MIDNIGHT TONIGHT...SO WILL NOT EXTEND THE WARNING OR ADVISORY AT THIS TIME. WILL ADD FLURRIES AFTER MIDNIGHT EVERYWHERE WITH WRAP AROUND MOISTURE AND GOOD COLD AIR ADVECTION. BASED ON UVVS AND QPF FORECAST...WILL INCREASE POPS EVERYWHERE THIS EVENING EXCEPT THE NE SECTIONS WHERE WE ALREADY HAVE LIKELY POPS GOING. WILL NOT MAKE ANY CHANGES BEYOND THE FOURTH PERIOD. FWC/MAV MOS TEMPS VERY DIFFERENT FOR THURSDAY AND ESPECIALLY THURSDAY NIGHT (13 VS. 26...12 VS. 23...ETC.) BECAUSE FWC APPARENTLY NOT TAKING INTO ACCOUNT A LAYER OF FROZEN PRECIP ON THE GROUND. WILL LEAN HEAVILY TOWARD THE COOLER MAV NUMBERS. .PAH...WINTER STORM WARNING THROUGH WEDNESDAY EVENING (MIDNIGHT) FOR THE SOUTHERN HALF OF THE CWA...ALONG AND SOUTH OF A LINE THAT EXTENDS FROM CAPE GIRARDEAU MISSOURI TO VIENNA ILLINOIS TO CALHOUN KENTUCKY. WINTER WEATHER ADVISORY FOR AREAS NORTH OF THAT LINE. JAP
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CST WED DEC 4 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. ...WINTER STORM WARNING TODAY AND THIS EVENING FOR THE SOUTHERN HALF OF THE QUAD STATE REGION... ...WINTER WEATHER ADVISORY TODAY AND THIS EVENING FOR THE NORTHERN HALF OF THE QUAD STATE REGION... .DAY ONE... A MIXTURE OF SNOW...AND SLEET CAN BE EXPECTED TODAY ACROSS SOUTHEAST MISSOURI...WEST KENTUCKY...AND EXTREME SOUTHERN ILLINOIS TODAY. SIGNIFICANT ICE AND SNOW ACCUMULATIONS WILL OCCUR...WITH A FEW INCHES OF SNOW AND UP TO A HALF INCH OF ICE ACCUMULATION LIKELY. THE PRECIPITATION IS EXPECTED TO BECOME ALL SNOW ACROSS THE QUAD STATE REGION THIS AFTERNOON AND EVENING...BEFORE ENDING. ANOTHER COUPLE INCHES OF SNOW WILL BE POSSIBLE DURING THE EVENING. THE HEAVIEST SNOW AND ICE ACCUMULATIONS WILL OCCUR OVER THE SOUTHERN HALF OF THE QUAD STATE REGION...GENERALLY ALONG AND SOUTH OF A LINE THAT EXTENDS FROM CAPE GIRARDEAU MISSOURI TO VIENNA ILLINOIS TO CALHOUN KENTUCKY. SEVERAL INCHES OF SNOW WILL FALL IN THESE AREAS...WITH SIGNIFICANT ICE ACCUMULATIONS FARTHER SOUTH TOWARD THE ARKANSAS AND TENNESSEE BORDER. THE SNOW SHOULD END LATER THIS EVENING AS THE STORM MOVES EAST AWAY FROM THE REGION. FOR ADDITIONAL INFORMATION ON THIS WINTER STORM...YOU ARE ENCOURAGED TO CHECK OUT THE LATEST WINTER WEATHER MESSAGES /WWUS43 - SDFWSWPAH/ AND SHORT TERM FORECASTS /FPUS73 - SDFNOWPAH/ ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN PADUCAH KENTUCKY. THIS INFORMATION IS AVAILABLE ON NOAA WEATHER RADIO...INTERNET...AND THROUGH COOPERATION WITH COMMERCIAL MEDIA SOURCES. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION FOR SNOWFALL MEASUREMENTS WILL BE LIKELY . .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
19 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324072, 5324073, 5324074, 5324075, 5324076, 5325589, 5325590, 5325591, 5325592, 5325593, 5325594, 5325595, 5325596, 5325597, 5325598, 5325599, 5325600, 5325601, 5325602.